Supplements may cause side effects. Is it worth taking that risk? |
Is it prudent to take creatine and conjugated linoleic acid (CLA) to lose weight and build stronger muscles? This is a question for older people who want to retain their vigour and lessen the chance of facing institutional care. But is this another fad? Do these supplements harbour potential dangers?
Humans produce creatine from amino acids in the liver and kidneys. But in the 1970s, Soviet scientists reported that oral creatine supplements were good for you, that taking it improved athletic performance for brief, intense activities such as the short sprint. In recent years, it’s been promoted as a “natural” way to enhance athletic performance and build lean body mass.
Reports suggest 25 per cent of professional basketball and 50 per cent of football players use creatine. High-school wrestlers, gymnasts and hockey players say this supplement helps them compete. And it’s interesting this substance hasn’t been banned by most athletic associations. Now, creatine has caught the eye of seniors.
A study at McMaster University in Hamilton showed seniors using creatine and CLA along with exercise did increase strength and lose weight. And they appeared to be safe from complications when using the compounds for six months.
The Mayo Clinic in the United States agrees creatine can improve skeletal muscle strength when accompanied by increased physical activity. It can also strengthen heart muscle in those suffering from cardiac failure. But Mayo authorities stress that although CLA may decrease body fat and increase muscle, it’s unlikely to reduce total body weight.
Unfortunately, the study of long-term safety, pharmacology and toxicity of these supplements is limited. Some patients have suffered from gastrointestinal troubles including nausea, diarrhea, stomach cramps and loss of appetite. Others have developed muscle cramps that led to muscle tears.
Mayo reports that patients with kidney and liver diseases should avoid using creatine. One patient developed “compartment syndrome of the lower leg.” This is associated with diminished blood flow and inflammation of the leg, a potential surgical emergency. The long-term use of CLA can increase lipoprotein(a) and c-reactive protein (CRP), both risk factors for heart disease. And it can cause diarrhea and may affect insulin production.
The pitfall of dietary supplements like creatine and CLA is that they’re not subjected to rigorous government standards. But it’s also good to remember that prescription drugs subjected to high quality control still kill thousands of Canadians every year. In the end, there’s no free ride with any drug.
So whether to take creatine and CLA is a difficult question to answer, one that must be discussed with your own doctor. But since I’m not a fence-sitter, it’s only fair for readers to ask me, “Would you take these supplements?”
I’ve written for years that Canadians suffer from harmful “pill-itis.” Some people are slowly destroying their livers and kidneys with painkillers they often don’t need. The list of over-indulgence goes on and on.
So there’s little possibility I would reach for these drugs. I would prefer a combination of exercise and a reduction in calories to achieve weight loss and muscle building – particularly when this combination has proven to work.